While multivitamins are generally considered a positive addition to the daily routine, there are some side effects that may occur. The most common side effects of multivitamins usually include nausea, constipation, and diarrhea. Some people may also experience an allergic reaction, which is usually characterized by difficulty breathing, hives, itching, and swelling of the face, lips, or tongue. Some minerals contained in multivitamins may even have more severe side effects, including gallstones, heart blockage, kidney stones, and organ failure, to name a few.
Some common side effects of multivitamins are temporary, and should go away in time, once the body adjusts to the vitamin. For example, some people experience nausea, constipation, or diarrhea when first taking multivitamins. Some vitamins contain minerals that tend to cause side effects that are bothersome, but not necessarily harmful. One example is that multivitamins that contain iron tend to result in discolored stools. These side effects of multivitamins do not usually call for users to discontinue use unless they do not disappear some time after adding them to the daily routine.
There are more serious side effects of multivitamins that are not considered normal, and should be reported to a doctor right away, after the use of the vitamins is stopped. Most of them are related to accidental overdose of the vitamin, which can be somewhat common since many people either do not know the correct dosage, or assume that there is no such thing as too many vitamins. For instance, overuse of calcium can cause gallstones, kidney stones, and cardiac issues, in conjunction with the typical multivitamin side effects of constipation and nausea. Excess potassium can lead to a blockage in the heart, and these are just a few of the minerals that often lead to medical issues when too many are taken at once.
Some people may find that they are allergic to certain minerals contained in their multivitamin. This may not be obvious until particular symptoms appear, such as difficulty breathing or tightness in the chest. While these worrisome side effects of multivitamins are quite serious, there are some less obvious reactions that may occur, as well. Hives, itching, and skin rash are all signs of an allergy to a multivitamin, as is swelling in the mouth, tongue, and lips. Unfortunately, it may be difficult to tell which mineral is causing the allergy when taking a multivitamin since most supplements include quite a few.